Hail, Pierce
- When
- September 22, 8:08 AM CST
- Where
- Pierce County, Pierce
- Measured
- 1.5 in hail
- Reported by
- COOP Observer
- Coordinates
- 42.200, -97.530
An area of upper level low pressure slowly moved across the central Plains during the September 22nd through the 23rd time frame. Significant moisture was in place across the mid Missouri River Valley ahead of this system.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
An area of upper level low pressure slowly moved across the central Plains during the September 22nd through the 23rd time frame. Significant moisture was in place across the mid Missouri River Valley ahead of this system. This combination led to scattered to numerous thunderstorms over eastern Nebraska and western Iowa starting on the 22nd and continuing into the day on the 23rd. The heavy persistent thunderstorms, especially late in the night and into the early morning hours on the 23rd led to significant flash flooding across parts of western Iowa, specifically in Council Bluffs.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 22, 5:27 AM CST, 2 hours 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 627 AM CDT TUE SEP 22 2015 .SHORT TERM...(TODAY THROUGH THURSDAY) ISSUED AT 313 AM CDT TUE SEP 22 2015 FORECAST CONCERNS TODAY WILL BE ANY STRATUS/FOG/POTENTIAL FOR DENSE FOG ADVISORY...CHANCE FOR LIGHT PRECIPITATION...THEN INCREASING SHOWER/THUNDERSTORM CHANCES. THE H5 PATTERN HAD A STRONG AREA OF LOW PRESSURE OVER HUDSON BAY WITH WESTERLY FLOW FROM THE PACIFIC NORTHWEST INTO THE NORTHERN PLAINS. THE H5 RIDGE WAS ACROSS THE SOUTHERN PLAINS...HOWEVER A TROUGH OVER THE EASTERN U.S. AND REMNANTS OF THE TROPICAL DEPRESSION OVER THE SOUTHWEST U.S. WATER VAPOR IMAGERY AND LIGHTNING DATA SHOWED THE ACTIVE WEATHER ASSOCIATED WITH THE FRONT OVER THE NORTHERN ROCKIES/PLAINS INTO ONTARIO AND WITH THE TROUGH IN THE SOUTHEAST U.S. DEEP MOISTURE FROM THE TROPICAL DEPRESSION EXTENDED INTO THE SOUTHWEST U.S.AND ROCKIES INTO TEXAS AND ACROSS MEXICO. THE LATEST WSR-88D RADAR MOSAIC SHOWED SHOWERS AND A FEW ISOLATED THUNDERSTORMS OVER NORTH CENTRAL KANSAS. LOCALLY...SOME OF THE CIRRUS WAS SPREADING INTO THE PLAINS FROM THE SOUTHWEST U.S. OUR 00Z SOUNDING HAD DRIED OUT FROM H85 AND ABOVE...HOWEVER THERE WAS DEEP MOISTURE BELOW THIS LAYER... ACCOUNTING FOR THE PWAT OF 0.92 OF AN INCH. SURFACE METARS REVEALED FOG...SOME DENSE AT 08Z WITH DEWPOINTS IN THE 50S TO LOWER 60S. THIS MORNING...THE SURFACE FRONT IS LOCATED NORTH OF MITCHEL SOUTH DAKOTA AND O NEILL NEBRASKA. SURFACE DEWPOINTS ARE IN THE LOWER 60S AND DEPRESSIONS WILL REMAIN LOW. AREAS OF FOG ARE FAVORED THROUGH 18Z...SOME DENSE...LASTING INTO THE AFTERNOON IN NORTHEAST NEBRASKA. THE RAP HAS THE FOCUS OF DENSE FOG IN NORTHEAST NEBRASKA AND MAY NEED TO CONSIDER A DENSE FOG ADVISORY. FOR NOW WILL MENTION PATCHY DENSE FOG IN THE ZONES. THE SHORT TERM MODELS ARE IN GOOD AGREEMENT THAT THE 585DM HEIGHTS WILL INCREASE TO 588DM TODAY WITH STEEPENING MID LEVEL LAPSE RATES. HEIGHTS LOWER OVER COLORADO AS AN H5 SPEED MAX APPROACHES AND OMEGA INCREASES. AS THIS OCCURS...THERE IS A DOUBLE FRONT STRUCTURE WITH THE COOLER EASTERLY FLOW ACROSS SOUTH DAKOTA AND THE WARMER AIR ACROSS KANSAS INTO SOUTHERN NEBRASKA. WILL HOLD TEMPERATURES IN THE 70S NORTH...WITH MID 80S IN THE SOUTH. WARM AIR ADVECTION OVER THE FRONT AND CONVERGENCE IN THE NORTH COULD LEAD TO ISOLATED SHOWERS/TSHOWER. THE RAP/HRRR SEEM TO FOCUS OVER THE CENTRAL AND SOUTHERN PARTS OF THE FORECAST AREA WHILE THE NAM IS FARTHER NORTH AND IN SOUTHWEST IOWA. LOW CONFIDENCE IN EXACT LOCATION...BUT WILL MAINTAIN A LOW POP. TONIGHT...THE OPEN TROUGH OVER THE ROCKIES CLOSES OFF WITH OMEGA INCREASING TO THE WEST AND TO THE NORTH. WITH THE DOUBLE FRONT STRUCTURE THERE COULD BE A COUPLE OF AREAS OF PRECIPITATION. THE PRECIPITATION BECOMES EVEN MORE ORGANIZED WEDNESDAY INTO WEDNESDAY NIGHT WITH RAIN BECOMING LIKELY. WITH A CHANCE FOR SHOWERS AND THUNDERSTORMS THURSDAY. WE ARE OUTLOOKED IN THE EXCESSIVE RAIN AREA FOR DAY THREE (WED/WED NIGHT)...BUT WILL NEED TO SEE HOW THE STORM SYSTEM EVOLVES UNTIL THEN. .LONG TERM...(THURSDAY NIGHT THROUGH MONDAY) ISSUED AT 313 AM CDT TUE SEP 22 2015 AT THE BEGINNING OF THE EXTENDED...THE TROPICAL REMNANTS CONTINUE TO AFFECT THE AREA...MORESO WITH THE EC COMPARED TO THE NAM/GFS. LINGERED A SLIGHT CHANCE FOR SHOWERS THURSDAY NIGHT WITH DRY WEATHER FOR MUCH OF THE REST OF THE EXTENDED WITH MID LEVEL RIDGING. TEMPERATURES SHOULD BE NEAR TO 5 TO 10 DEGREES ABOVE NORMAL IN THE 70S TO LOWER 80S. && .AVIATION...(12Z TAFS FOR KOFK...KLNK AND KOMA.) ISSUED AT 626 AM CDT TUE SEP 22 2015 AREAS OF LIFR CIGS/VSBYS IN NORTHEAST NEBRASKA WILL ONLY SLOWLY IMPROVE THROUGH THE MORNING NEAR KOFK. EXPECT AT LEAST IFR CONDITIONS THROUGH ABOUT 16Z BEFORE CIGS LIFT AND VSBYS IMPROVE TO VFR BY OR SHORTLY AFTER 18Z. MVFR FOG IS LIKELY AT KLNK AND KOMA THROUGH MID MORNING...AND THERE IS A SMALL CHANCE IFR CIGS/VSBYS COULD DEVELOP FOR A SHORT TIME AS WELL. OTHERWISE VFR CONDITIONS ARE FORECAST THROUGH THE AFTERNOON AND EVENING. THERE IS A SMALL CHANCE FOR THUNDERSTORMS TO DEVELOP AT ALL TAF SITES DURING THE LATE AFTERNOON OR EVENING. BUT THUNDERSTORMS ARE MORE LIKELY AFTER 06Z IN NORTHEAST NEBRASKA AS A LOW PRESSURE SYSTEM APPROACHES THAT AREA. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && SHORT TERM...ZAPOTOCNY LONG TERM...ZAPOTOCNY AVIATION...DERGAN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 502 AM CDT TUE SEP 22 2015 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-230015- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 501 AM CDT TUE SEP 22 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT PATCHY DENSE FOG THIS MORNING. SPOTTY NON-SEVERE THUNDERSTORMS POSSIBLE THIS MORNING AND THIS AFTERNOON. SCATTERED THUNDERSTORMS TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A CHANCE OF THUNDERSTORMS...THEN THUNDERSTORMS BECOMING LIKELY WEDNESDAY NIGHT FOR PARTS OF NORTHEAST AND EAST CENTRAL NEBRASKA INTO WESTERN IOWA. A CHANCE OF THUNDERSTORMS THURSDAY...THEN THUNDERSTORMS ENDING THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. ZAPOTOCNY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 840 AM CDT TUE SEP 22 2015 NEZ017-221415- PIERCE NE- 840 AM CDT TUE SEP 22 2015 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIERCE COUNTY UNTIL 915 AM CDT... AT 840 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTHEAST OF PLAINVIEW...OR 20 MILES NORTHWEST OF NORFOLK... MOVING EAST AT 20 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... PIERCE...FOSTER AND WILLOW CREEK STATE RECREATION AREA. THIS INCLUDES HIGHWAY 81 IN NEBRASKA BETWEEN MILEMARKERS 163 AND 174. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4220 9778 4234 9772 4230 9737 4210 9738 TIME...MOT...LOC 1340Z 292DEG 17KT 4225 9769 FOBERT
The Omaha radar (KOAX), 137 km away, was scanning. The volume nearest the first event began at 14:08 UTC.
17 hail, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.
Significant damage to a roof and siding reported.
Measured at Eppley Airfield in northeast Omaha.
Video obtained from Twitter showed a brief tornado touchdown in rural Butler County. A survey from the local emergency management indicated no damage from the tornado.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2015Every state in 2015This day in weather historyThe tornado archive for Nebraska, 2015Warnings in Nebraska, September 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 601992, 601994, 601995, 601999, 602002, 601997, 602004, 601998, 602000, 602001, 602003, 601962, 601963, 601964, 601965, 601966, 601967, 601968, 601990.